COVID-19 (Coronavirus) Information

Your health and safety are our top priorities. Learn more about our COVID-19 evaluation and testing and our commitment to providing great care while maintaining the safest environment possible.

Health Library

Drug-induced lupus erythematosus
Site Map

Drug-induced lupus erythematosus

Lupus - drug induced

Drug-induced lupus erythematosus is an autoimmune disorder that is triggered by a reaction to a medicine.

Images

Lupus, discoid  - view of lesions on the chest
Antibodies

I Would Like to Learn About:

Causes

Drug-induced lupus erythematosus is similar but not identical to systemic lupus erythematosus (SLE). It is an autoimmune disorder. This means your body attacks healthy tissue by mistake. It is caused by a reaction to a medicine. Related conditions are drug-induced cutaneous lupus and drug-induced ANCA vasculitis.

The most common medicines known to cause drug-induced lupus erythematosus are:

Other less common drugs may also cause the condition. These may include:

Cancer immunotherapy drugs such as pembrolizumab can also cause a variety of autoimmune reactions including drug-induced lupus.

Symptoms of drug-induced lupus tend to occur after taking the drug for at least 3 to 6 months.

Symptoms

Symptoms may include:

Exams and Tests

The health care provider will do a physical exam and listen to your chest with a stethoscope. The provider may hear a sound called a heart friction rub or pleural friction rub.

A skin exam shows a rash.

Joints may be swollen and tender.

Tests that may be done include:

A chest x-ray may show signs of pleuritis or pericarditis (inflammation around the lining of the lung or heart). An ECG may show that the heart is affected.

Treatment

Most of the time, symptoms go away within several days to weeks after stopping the medicine that caused the condition.

Treatment may include:

If the condition is affecting your heart, kidney, or nervous system, you may be prescribed high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide). This is rare.

When the disease is active, you should wear protective clothing and sunglasses to guard against too much sun.

Outlook (Prognosis)

Most of the time, drug-induced lupus erythematosus is not as severe as SLE. The symptoms often go away within a few days to weeks after stopping the medicine you were taking. Rarely, kidney inflammation (nephritis) can develop with drug-induced lupus caused by TNF inhibitors or with ANCA vasculitis due to hydralazine or levamisole. Nephritis may require treatment with prednisone and immunosuppressive medicines.

Avoid taking the drug that caused the reaction in future. Symptoms are likely to return if you do so.

Possible Complications

Complications may include:

When to Contact a Medical Professional

Call your provider if:

Prevention

Watch for signs of a reaction if you are taking any of the drugs that can cause this problem.

Related Information

Autoimmune disorders
Systemic lupus erythematosus
Chronic
Immune response
Antibody
Arthritis
Systemic
Lupus nephritis
Hemolytic anemia
Myocarditis

References

Benfaremo D, Manfredi L, Luchetti MM, Gabrielli A. Musculoskeletal and rheumatic diseases induced by immune checkpoint inhibitors: a review of the literature. Curr Drug Saf. 2018;13(3):150-164. PMID: 29745339 www.ncbi.nlm.nih.gov/pubmed/29745339.

Dooley MA. Drug-induced lupus. In: Tsokos GC, ed. Systemic Lupus Erythematosus. Cambridge, MA: Elsevier Academic Press; 2016:chap 54.

Radhakrishnan J, Perazella MA. Drug-induced glomerular disease: attention required! Clin J Am Soc Nephrol. 2015;10(7):1287-1290. PMID: 25876771 www.ncbi.nlm.nih.gov/pubmed/25876771.

Richardson BC. Drug-induced lupus. In: Hochberg MC, Gravallese EM, Silman AJ, Smolen JS, Weinblatt ME, Weisman MH, eds. Rheumatology. 7th ed. Philadelphia, PA: Elsevier; 2019:chap 141.

Rubin RL. Drug-induced lupus. Expert Opin Drug Saf. 2015;14(3):361-378. PMID: 25554102 www.ncbi.nlm.nih.gov/pubmed/25554102.

Vaglio A, Grayson PC, Fenaroli P, et al. Drug-induced lupus: traditional and new concepts. Autoimmun Rev. 2018;17(9):912-918. PMID: 30005854 www.ncbi.nlm.nih.gov/pubmed/30005854.

BACK TO TOP

Review Date: 4/8/2019  

Reviewed By: Gordon A. Starkebaum, MD, MACR, ABIM Board Certified in Rheumatology, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

ADAM Quality Logo

A.D.A.M., Inc. is accredited by URAC, for Health Content Provider (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics. This site complies with the HONcode standard for trustworthy health information: verify here.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2020 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.